How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. P. Jyoti Your Own Question
Dr. P. Jyoti
Dr. P. Jyoti, Doctor (other than dermatologist)
Category: Dermatology
Satisfied Customers: 18303
Experience:  Experienced in a wide range of clinical settings including emergency medicine.
11269312
Type Your Dermatology Question Here...
Dr. P. Jyoti is online now

My daughter has severe excema for past year. She has

Customer Question

Hi my daughter has severe excema for past year. She has inflamation. Tried immune suppressants for 8 weeks. Did not help. She stopped taking these about 5 weeks ago. I've just started her on probiotic tablets. Any suggestions to control the inflamation.
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: She reluctantly uses steroid creams. Scared of topical withdrawal.
JA: Is there anything else the Doctor should know before I connect you? Rest assured that they'll be able to help you.
Customer: She has had eczema all her life, was managable. But last year something different happened it was a major flare up.
Submitted: 19 days ago.
Category: Dermatology
Expert:  Dr. P. Jyoti replied 19 days ago.
Expert:  Dr. P. Jyoti replied 19 days ago.

What immunosuppressants did she use?

Customer: replied 19 days ago.
Cyclosploin sorry don't have correct spelling
Expert:  Dr. P. Jyoti replied 19 days ago.

Ok, its Cyclosporin. Please hold on while I type out your answer.

Customer: replied 19 days ago.
She was getting better before taking it. They gave it too late.
Customer: replied 19 days ago.
She saw no further improvement so stopped taking it.
Customer: replied 19 days ago.
The flare up is a lot better now but still gets flare ups of inflation especially just before her period
Expert:  Dr. P. Jyoti replied 19 days ago.

Since this problem is not controlled with her previous treatments, I will advise you to consult a dermatologist again and discuss about three treatments which can help her:

Long term steroid: a long term steroid like Prednisolone is indicated for her and will help her greatly.

Retinoids: systemic Retinoids can be given for this and will be curative

Immunosuppressants: Immunosuppressants like Tacrolimus and Pimecrolimus are the mainstay in intractable eczema These will help her more than immunosuppressants.

Light therapy: like Ultraviolet and Grenz Ray therapy.

Monoclonal antibody: injectable biologic (monoclonal antibody) called dupilumab (Dupixent), this is a new treatment which can help her.

These are the five therapies which her dermatologist can prescribe for her and which will help her greatly..

Meanwhile continue the normal steps of treatment for Eczema which her doctors will have already advised her:

Antihistaminic: Continue the antiallergics like Avil

Avoid sunlight: This is most important. Avoid going out into the sun as far as possible. If she has to go out, she should use a wide brimmed hat and long sleeved dresses and pants. Sunscreen is a must – use sunscreens with 50% SPF or more.
Steroid Ointments: Apply 1% hydrocortisone (OTC) twice daily on the areas for 1 month.
Emollients: Use an emollient, a hand cream twice daily. Combine the Emollient with the Hydrocortisone ointment or she can also alternate the two.

Avoiding the irritant: If some irritant can be identified, then it should be avoided.

Wet wraps: wrapping the affected area in steroid -water solutions help greatly, discuss this with a nurse.

These steps will help, but also discuss with a dermatologist about the treatments I suggested.

Customer: replied 19 days ago.
Thank you for this. We were thinking of trying the light therapy. Will going on the pill help? It seems to be connected with the time of the month. She is noticeably worse just before her period.
Expert:  Dr. P. Jyoti replied 19 days ago.

OCP is not known to be helpful in eczema, but yes it can be tried certainly if it seems related to her periods.

Customer: replied 19 days ago.
Ok. Do you think the probiotics will help. She also has anemia and just started iron tablets. She has also stared omega 3 tablets.
Expert:  Dr. P. Jyoti replied 19 days ago.

Yes, probiotics will help in this

Customer: replied 19 days ago.
In your advise you stated discuss 3 treatments. Should I ask for 3 treatments from the list together. For example the retinol injection light therapy and another.
Expert:  Dr. P. Jyoti replied 19 days ago.

Long term steroid: a long term steroid like Prednisolone is indicated for her and will help her greatly.

Retinoids: systemic Retinoids can be given for this and will be curative

Immunosuppressants: Immunosuppressants like Tacrolimus and Pimecrolimus are the mainstay in intractable eczema These will help her more than immunosuppressants.

Light therapy: like Ultraviolet and Grenz Ray therapy.

Monoclonal antibody: injectable biologic (monoclonal antibody) called dupilumab (Dupixent), this is a new treatment which can help her.

These are the five therapies which her dermatologist can prescribe for her and which will help her greatly..

She will not need all five, discuss with her derma about all five of these

Expert:  Dr. P. Jyoti replied 19 days ago.

'three' was a typo

Customer: replied 19 days ago.
Ok thank you.
Customer: replied 19 days ago.
Just remembered something else. She has leather like scarring on her neck and arms. Dark eyelids due to the eczema. What can the dermatolagist give for this. When I asked before she was not helpful. Said it may take years to get to normal colour.
Customer: replied 19 days ago.
There must be something to help while it heals.
Expert:  Dr. P. Jyoti replied 19 days ago.

This leathery patch is called lichenification, it occurs due to chronic scratching. You should discuss this with the doctor.

Expert:  Dr. P. Jyoti replied 19 days ago.

I already advised on this:

Antihistaminic: Continue the antiallergics like Avil

Avoid sunlight: This is most important. Avoid going out into the sun as far as possible. If she has to go out, she should use a wide brimmed hat and long sleeved dresses and pants. Sunscreen is a must – use sunscreens with 50% SPF or more.
Steroid Ointments: Apply 1% hydrocortisone (OTC) twice daily on the areas for 1 month.
Emollients: Use an emollient, a hand cream twice daily. Combine the Emollient with the Hydrocortisone ointment or she can also alternate the two.

Avoiding the irritant: If some irritant can be identified, then it should be avoided.

Wet wraps: wrapping the affected area in steroid -water solutions help greatly, discuss this with a nurse.